Article Text

PDF

Transient psychological syndrome following diazepam therapy for tetanus
  1. J. Malatinský,
  2. M. Procházka,
  3. T. Kadlic

    Abstract

    Two cases of transitory reversible pathopsychological changes associated with diazepam therapy in tetanus are described. The psychopathology developed owing to an abrupt discontinuance of diazepam or to a sudden reduction of its dosage. The reinstitution of diazepam in low doses and the administration of regulators of cerebral metabolism resulted in a progressive normalization of the psychological state.

    It is suggested that the described syndrome was caused by two aetiological factors; the toxinfectious factor giving rise to the primary cerebral dysfunction, and the prolonged action of high doses of diazepam with a sudden withdrawal, playing a role as precipitating factor.

    EEG findings showed widespread abnormality which corresponded with the clinical diagnosis. Even the normalization in EEG correlated well with the disappearance of psychiatric symptomatology.

    To avoid such undesirable psychic side effects, a gradual discontinuance of the drug is recommended.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.